Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 186, NWS Birmingham, AL

May 27, 2001Calhoun County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 27, 2001, 9:09 PM CDT for Calhoun County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2001, 9:09 PM CDT (02:09 UTC)
Expired
May 27, 2001, 9:30 PM CDT
In force
21 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 110 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2361 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2361 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 280209
SVRBHM
ALC015-280230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
909 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 930 PM CDT

* AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOBSON CITY...MOVING EAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WEST END-COBB
TOWN...OXFORD...FORT MCCLELLAN AND ANNISTON.

CALHOUN COUNTY 911 HAS REPORTED DIME SIZE HAIL IN ANNISTON WITH THIS 
STORM.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:01 PM CDT, 8 minutes earlier.

Area forecast discussion, May 27, 9:01 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
901 PM CDT SUN MAY 27 2001

BEEN CHASING THUNDERSTORMS AS SCATTERED STORMS CONTINUE TO FLARE
ACROSS THE CWA THIS EVENING.  WHILE THE THREAT OF SEVERE WEATHER
SEEMS TO HAVE DIMINISHED, THE SPC HAS KEPT MUCH OF OUR CWA WITHIN
THE SLIGHT RISK SO WILL CONTINUE THE POSSIBLY SEVERE WORDING.  WILL
CUT BACK ON THAT WORDING IN SOUTHEAST AND EAST CENTRAL SECTIONS.
THUNDERSTORMS HAVE BEEN FIRING UUP QUICKLY PRODUCING SOME SMALL
HAIL AND LIGHTNING.

LARGE COMPLEX OF THUNDERSTORMS THAT DEVELOPED SOUTH OF MEMPHIS ALONG
MS RIVER HAS PUSHED AN AREA OF RAIN THAT HAS ENTERED WEST CENTRAL
ALABAMA.  DEWPOINT DISCONTINUITY WAS LYING FROM THE MEMPHIS AREA
SOUTHEASTWARD TO APPROXIMATELY ANNISTON.  THIS BOUNDARY WAS
GRADUALLY SHIFTING NORTHEASTWARD WITH MOST OF THE SHOWERS ALONG THE
BOUNDARY AND BEHIND IT.

WILL MAKE MINOR ADJUSTMENTS TO FORECAST WITH UPDATE SHORTLY.
TEMPERATURES LOOKS REASONABLE.

-57-

.BHM...NONE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:29 PM CDTSevere Thunderstorm WarningBMXCullman16 min
May 27, 9:46 PM CDTSevere Thunderstorm WarningBMXBlount, Cullman19 min
May 27, 9:49 PM CDTSevere Thunderstorm WarningBMXBibb11 min
May 27, 10:20 PM CDTSevere Thunderstorm WarningBMXTuscaloosa25 min
May 27, 10:25 PM CDTSevere Thunderstorm WarningBMXLauderdale35 min
May 27, 10:39 PM CDTSevere Thunderstorm WarningBMXBibb36 min
May 27, 10:40 PM CDTSevere Thunderstorm WarningBMXShelby35 min
May 27, 10:45 PM CDTSevere Thunderstorm WarningBMXDeKalb30 min
May 27, 11:02 PM CDTSevere Thunderstorm WarningBMXCherokee28 min
May 27, 11:11 PM CDTSevere Thunderstorm WarningBMXShelby19 min
May 27, 11:25 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega35 min
May 28, 12:22 AM CDTSevere Thunderstorm WarningBMXEtowah23 min
May 28, 12:26 AM CDTSevere Thunderstorm WarningBMXMadison34 min
May 28, 12:37 AM CDTSevere Thunderstorm WarningBMXCherokee23 min
May 28, 12:42 AM CDTSevere Thunderstorm WarningBMXJackson33 min
May 28, 3:46 AM CDTSevere Thunderstorm WarningBMXSt. Clair29 min
May 28, 3:27 PM CDTSevere Thunderstorm WarningBMXMontgomery33 min
May 28, 3:28 PM CDTSevere Thunderstorm WarningBMXLamar47 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery48 min
May 28, 4:38 PM CDTSevere Thunderstorm WarningBMXTallapoosa52 min
May 28, 5:14 PM CDTSevere Thunderstorm WarningBMXCullman, Morgan31 min
May 28, 5:27 PM CDTSevere Thunderstorm WarningBMXMarshall33 min
May 28, 6:00 PM CDTSevere Thunderstorm WarningBMXDeKalb45 min
May 28, 6:02 PM CDTSevere Thunderstorm WarningBMXMarshall28 min
May 28, 6:15 PM CDTSevere Thunderstorm WarningBMXSumter30 min
May 28, 6:16 PM CDTTornado WarningBMXCherokee, DeKalb29 min
May 28, 6:34 PM CDTSevere Thunderstorm WarningBMXGreene41 min
May 28, 6:37 PM CDTSevere Thunderstorm WarningBMXRandolph38 min
May 28, 6:44 PM CDTTornado WarningBMXDeKalb31 min
May 28, 6:54 PM CDTSevere Thunderstorm WarningBMXHale51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.